South Dakota, 2007

Flash Flood and Hail in South Dakota, August 6, 2007

August 6, 2007 · NWS FSD · 4 events in 1 county or zone

Thunderstorms moving from the northwest caused damaging winds, large hail, and flash flooding over a stretch in Brule County from Chamberlain to southeast of Kimball on the early evening of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms moving from the northwest caused damaging winds, large hail, and flash flooding over a stretch in Brule County from Chamberlain to southeast of Kimball on the early evening of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 2:40 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 2:40 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON AUG 6 2007

.DISCUSSION...
QUITE A WMFNT THAT HAS DEVELOPED IN SRN NEB...AND MAIN PBLM TONIGHT
IS WHERE POT EXISTS FOR REDEVELOPMENT OF PRECIP. IT APPEARS THE BEST
AREA IS ACRS SERN CWA AS S/W MOVES FM ERN NEB ACRS IA...AND WHERE
SOME STRONG DIFFENTIAL HEATING EXISTS. CURRENTLY RW- FM THIS AM MCS
STILL LINGERS ACRS NW IA INTO NERN NEB AND BEGINNING TO SEE
REDEVLPMNT OF TRW ACRS ERN NEB TOWARD THE KSUX AREA. SO WL GO WITH
SCT RW/TRW ACRS SERN CWA AND WL JUST KEEP A SMALL CHC IN ACRS REST
OF CWA THIS EVE AS WEAK NRN STREAM S/W MOVES ACRS NRN CWA. ONE THING
TO WATCH FOR...PER SWOMCD IS ANY CONVECTIVE DEVELOPMENT NEAR SFC LOW
AND MAX HEATING IN W CENTRAL SD. THAT COULD GIVE OUR FAR WRN FA SOME
CHC FOR ACTIVITY THIS EVENING.  MODELS DO SHOW DECENT DRYING ALL THE
WAY TO THE SFC BEHIND S/W OVERNIGHT TONIGHT...BUT WITH LIGHT WIND
AND MOIST GND..CAN NOT RULE OUT FOG AND STRATUS REDEVELOPMENT BELOW
H925.

ON TUE...SFC HIGH GIVES OUR NRN CWFA A GLANCING BLOW WITH THE
NAM/GFS PLACING A REMAINING JET STREAK IN NRN MN PUTTING THIS AREA
IN THE RR QUAD. STRONG MID LVL -DIV Q RETREATS TO THE SRN AND WRN
EDGES OF THE FSD FA WHERE IT COINCIDES WITH SOME THTE RIDGING.
THEREFORE KEPT SOME SMALL POPS GOING IN THE AFTN IN THOSE AREAS WITH
THE MAX HEATING. THEN ON TUE NIGHT...THE LOW LEVEL JET PICKS UP A
BIT IN OUR WRN FA AS THE HIGH RETREATS EWD. THIS INCREASES THE LOW
LEVEL THTE RIDGING AND WAA IN OUR W...BUT THE STRONG DYNAMICS HAVE
PUSHED OFF TO THE EAST STILL RIDING THE RR QUAD SIDE OF THE JET
STREAK WHICH IS MOVG OFF TO THE E THRU THE GRTLKS. THEREFORE DID NOT
PUT ANY POPS GREATER THAN 30 IN OUR FA THRU THE SW PORTION OF OUR
FA.

HOWEVER ON WED...BOTH THE NAM AND GFS SHOW THE CRUX OF THE NEXT
STRONG MID LVL S/W AT H7 MOVG INTO THE ERN SECTION OF OUR FA WED
MORNING...DEPARTING WED AFTERNOON. BELIEVE LIKELY POPS ARE NOW
WARRANTED IN OUR SE QUARTER WED MORNING WITH THIS WAVE...WITH SOME
SUBSIDENCE OOZING IN SLOWLY BEHIND IT THRU THE AFTN HRS. WED
NIGHT...YET ANOTHER WAVE WHICH HAS BEEN WELL ADVERTISED BY THE
MODELS FOR SOME TIME NOW...MOVES EWD AT H5...ESP AFFECTING THE NRN
TWO THIRDS OF THE FA. SO IT IS ONE PIECE OF ENERGY AFTER ENERGY
RIDING THE CAP WHICH IS TO OUR SE.

FOR MAX TEMPS...GENERALLY KEPT THE TREND OF BLO MOST GUIDANCE
READINGS FOR TUE THRU THU AS AM CONCERNED ABOUT DEBRIS CLOUDS
LEFTOVER FM ANY TS ACTIVITY AT NIGHT...AS WELL AS THE HUMID...MOIST
ADIABATIC AIR. MILD NIGHTS IN STORE.

THUR SHOULD FINALLY BE A DRY DAY OVER THE FA AS WEAK HIGH PRES
DRAINS DOWN FM THE N. IN THE EXTENDED...THE GFS STILL SHOWS A RIDGE
RIDER POSSIBLY GIVING OUR NRN FA A GLANCING BLOW THU NIGHT AS THE
SFC HIGH DEPARTS OFF SLOWLY TO THE EAST. OTHERWISE...FOLLOWED A
BLEND OF THE 06Z GFS/00Z ECWMF AND HPC OUTPUT FOR THIS EXTENDED PKG
FRI THRU SUN. ONE CONSISTENT FEATURE IS THAT IT LOOKS LIKE THE UPPER
RIDGE MOVES WWD TOWARD THE SRN PLAINS AND BUILDS IN OUR AREA...WITH
SW FLOW ALOFT TO OUR WEST. BEFORE THIS HAPPENS...ONE S/W MOVES EWD
OVR THIS AREA FRI NIGHT WHICH HAS BEEN ADVERTISED FOR SOME TIME NOW.
BUT QUESTIONS REMAIN AS TO THE PLACEMENT. WITH CAPPING POTENTIAL...
PUT THE HIGHER POPS IN OUR NRN FA FRI NIGHT. ONE MORE WEAKER S/W IS
NOTED GLANCING OUR NE HALF SAT NIGHT PER THE ECMWF AND LATEST GFS
RUNS. AFTER THAT...SUN AND MON MAY BE DRY...BUT TEMPERED HPC HIGH
TEMPS DOWN 3 TO 4 DEGS AS AM ANTICIPATING VERY HUMID CONDS TO KEEP
THE HIGHS FROM TOPPING OUT TOO BAD.

&&

.AVIATION...
MVFR TO IFR CONDITIONS ACRS THE AREA THRU 02Z WITH GRADUAL
IMPROVEMENT AFTER 02Z. MVFR TO IFR VSBYS MAY REDELOP ACRS AREA AFTER
08Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 MJF
Hazardous weather outlook, Aug 6, 11:16 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 PM CDT MON AUG 06 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1216 PM CDT MON AUG 06 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE
AREA THROUGH THE AFTERNOON AND EVENING. A FEW STORMS COULD BECOME
SEVERE WEST OF THE JAMES RIVER THIS AFTERNOON...AND ACROSS
PORTIONS OF NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA LATE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WOULD BE PENNY TO NICKEL
SIZE HAIL.

FLOODING...
HEAVY RAIN WILL BE POSSIBLE THIS EVENING OVER EXTREME SOUTHEAST
SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA...AS STORMS THAT MAY
MOVE THROUGH THESE AREAS WILL BE CAPABLE OF PRODUCING 1 TO 2
INCHES OF RAIN PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SEVERE STORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM ACROSS NORTHWEST
IOWA
AND NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brule

When
August 6, 6:15 PM CST
Where
Brule County, Chamberlain
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.800, -99.330

Hail, Brule

When
August 6, 6:22 PM CST
Where
Brule County, 5 mi SSW of Chamberlain
Measured
0.75 in hail
Reported by
Public
Coordinates
43.733, -99.368

Flash Flood, Brule

When
August 6, 6:30 PM CST to 8:15 PM CST
Where
Brule County, 4 mi S of Chamberlain
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.742, -99.330

Heavy rain flooded streets and yards.

Thunderstorm Wind, Brule

When
August 6, 7:30 PM CST
Where
Brule County, 10 mi SE of Kimball
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
43.648, -98.809

Thunderstorm winds caused tree damage, including at least one tree blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54022, 54023, 54025, 54027.